Alert archive / New York / Special Weather Statements in 2012
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 15, 2012, 5:58 PM EDT for Erie County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2012, 5:58 PM EDT (21:58 UTC)
- Expired
- Aug 15, 2012, 6:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Buffalo, NY
County Erie County, NY
The radar
The Buffalo radar (KBUF), 14 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.0 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 655 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
401
WWUS81 KBUF 152158
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
558 PM EDT WED AUG 15 2012
NYZ010-085-152245-
ERIE NY-
558 PM EDT WED AUG 15 2012
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS UP
TO 30 MPH AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR GRAND
ISLAND...AND MOVING SOUTHEAST AT 20 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
KENMORE AND TONAWANDA...
BUFFALO...
CHEEKTOWAGA AND LACKAWANNA...
CHEEKTOWAGA AND DEPEW...
WEST SENECA AND LANCASTER...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
LAT...LON 4306 7901 4294 7858 4273 7875 4281 7888
4285 7887 4287 7891 4294 7892 4296 7899
4299 7903 4302 7903
$$
ARWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 15, 3:53 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 15, 3:53 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 353 PM EDT WED AUG 15 2012 .SYNOPSIS... ISOLATED SHOWERS WILL CLEAR OUT OF THE AREA THIS EVENING AS HIGH PRESSURE BUILDS IN GIVING THE REGION A BEAUTIFUL DAY ON THURSDAY WITH SEASONABLE TEMPERATURES. A COLD FRONT WILL MOVE THROUGH THE AREA PROVIDING SHOWERS AND THUNDERSTORMS ON THURSDAY NIGHT OR FRIDAY. FOLLOWING THE PASSAGE OF THE COLD FRONT EXPECT COOLER TEMPERATURES AND LESS HUMID CONDITIONS FOR THIS UPCOMING WEEKEND. && .NEAR TERM /THROUGH THURSDAY/... UPPER LEVEL TROUGH/COOL AIR ALOFT IN PLACE ACROSS THE CENTRAL AND EASTERN GREAT LAKES AND WITH TROUGH AXIS THAT EXTENDS FROM HUDSON BAY SOUTH TO WEST VIRGINIA THIS AFTERNOON. AT THE SURFACE... WEAK LOW CENTERED OVER SOUTHEASTERN QUEBEC WITH BROAD HIGH PRESSURE OHIO VALLEY EXTENDING INTO FAR WESTERN NY. AREA RADARS PICKING UP ON SOME THUNDERSTORMS WELL TO THE WEST OF THE FORECAST AREA BETWEEN LAKES HURON AND ONTARIO ORIENTED ALONG THE UPPER LEVEL TROUGH AXIS. ELSEWHERE CONDITIONS ARE DRY WITH SCATTERED SHOWERS CONFINED TO CENTRAL AND EASTERN NY. WILL MONITOR ACTIVITY TO THE WEST THROUGH THE REST OF THE AFTERNOON FOR APPROACH TO WESTERN NY/LAKE ONTARIO. 15Z HRRR MODEL BREAKS UP THIS ACTIVITY BY 00Z WITH THE LOST OF DAYTIME HEATING. WILL CONTINUE WITH LOW/CHANCE POPS FOR SHOWERS AND SHIFT THIS EASTWARD THROUGH THE EVENING TO COVER FOR ANY ADDITIONAL POP-UP ACTIVITY SINCE CU IS QUIET ENHANCED THIS AFTERNOON. TONIGHT...ANY CONVECTION ACROSS EASTERN SECTIONS WILL WIND DOWN THIS EVENING WITH THE LOSS OF HEATING AND THE DEPARTURE OF THE MAIN SURFACE LOW/DEEPER MOISTURE INTO NEW ENGLAND. HIGH PRESSURE OVER THE OHIO VALLEY ALONG WITH DRIER AIR WILL BUILD WEST AND CENTER DIRECTLY OVERHEAD. THIS WILL ALSO BRING CLEARING SKIES...WHICH WHEN COUPLED WITH LIGHT WINDS WILL ALLOW FOR SOME VALLEY FOG TO DEVELOP ACROSS THE SOUTHERN TIER OVERNIGHT. LOWS TONIGHT WILL FALL INTO THE MID 50S TO LOW 60S...THOUGH INTERIOR SECTIONS OF THE SOUTHERN TIER COULD SEE READINGS DROP TO AROUND THE 50 DEGREE MARK. ON THURSDAY EXPECTING VERY PLEASANT CONDITIONS AS SURFACE HIGH CENTERS OVER THE CAROLINAS WITH RIDGING ACROSS NY. MOSTLY SUNNY SKIES WITH SOUTHWEST WINDS. WITH THE SOUTHWEST FLOW WILL SEE 850MB TEMPS CLIMB TO AROUND +14C TO +16C WHICH WILL RESULT IN SURFACE TEMPS IN THE LOW 80S. SOME HIGH CLOUDS MAY STREAM IN LATE AHEAD OF A COLD FRONT APPROACHING FROM THE MIDWEST. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... THURSDAY NIGHT WILL MARK THE BEGINNING OF THE TRANSITION TO A COOLER REGIME ACROSS THE GREAT LAKES AS A POTENT SHORTWAVE CURRENTLY OVER THE SOUTHERN CANADIAN ROCKIES PHASES WITH ANOTHER SHORTWAVE ROTATING AROUND A POLAR LOW OVER THE CANADIAN ARCTIC...TAPPING INTO AN ARCTIC AIRMASS ORIGINATING IN NORTHWESTERN CANADA AND STRENGTHENING INTO A LARGE UPPER LOW OVER WESTERN ONTARIO BY THURSDAY EVENING. A WELL DEFINED COLD FRONT ON THE LEADING EDGE OF THIS AIRMASS WILL SWEEP ACROSS THE UPPER GREAT LAKES THURSDAY AND INTO THE LOWER GREAT LAKES THURSDAY NIGHT...ARRIVING ON OUR DOORSTEP IN THE NIAGARA FRONTIER DURING THE WEE HOURS OF FRIDAY MORNING. WARM ADVECTION AHEAD OF THIS SYSTEM AND INCREASING CLOUD COVER AHEAD OF THE FRONT WILL KEEP TEMPERATURES PROPPED UP IN THE MID TO UPPER 60S. REGARDING THE CHANCES FOR CONVECTION FOR THURSDAY NIGHT INTO FRIDAY...GIVEN THE TIMING OF THE FRONTAL PASSAGE INTO WESTERN NEW YORK EARLY FRIDAY MORNING THERE IS LITTLE IN THE WAY OF AMBIENT INSTABILITY AND THE BULK OF ANY ASCENT WILL BE ASSOCIATED WITH THE SURFACE CONVERGENCE/ASCENT FRONT ITSELF AND STRONG PVA ASSOCIATED WITH THE UPPER LEVEL TROUGH. HOWEVER...BUFKIT PROFILES INDICATE THAT THE WARM WATERS OF THE GREAT LAKES MAY CREATE ENOUGH LOW LEVEL INSTABILITY TO OVERCOME WHAT ARE OTHERWISE MEDIOCRE LAPSE RATES. GIVEN THIS AND THE FAVORABLE SYNOPTIC ENVIRONMENT...THUNDERSTORMS CANNOT BE RULED OUT. IN ADDITION...WITH A LOW LEVEL JET OF 35-40KT AT 925MB INCREASING TO 50KT AT 500MB...THE POTENTIAL FOR GUSTY WINDS ACCOMPANYING THE FRONTAL PASSAGE AND SAID THUNDERSTORMS CERTAINLY EXISTS...PROVIDED THEY MATERIALIZE...AND THIS WILL CONTINUE TO BE HIGHLIGHTED IN THE HWO. THE COLD FRONT WILL RAPIDLY MARCH ACROSS WESTERN AND CENTRAL NEW YORK DURING THE DAY ON FRIDAY WITH THE BEST SHOT AT PRECIP IMMEDIATELY ALONG AND JUST AHEAD OF THE FRONT ITSELF. PRECIP WILL END RAPIDLY BEHIND THE FRONT AS THE DRY CONTINENTAL ARCTIC AIRMASS ADVECTS INTO THE REGION. TEMPERATURES FRIDAY WILL REFLECT THIS SHIFT IN AIRMASSES WITH THE WARMEST TEMPERATURES IN THE WESTERN HALF OF THE CWA OCCURRING BY AROUND NOON WITH HIGHS TOPPING OUT IN THE UPPER 60S TO LOWER 70S BEFORE STABILIZING OR COOLING SLIGHTLY DURING THE AFTERNOON. FARTHER EAST...TEMPERATURES WILL WARM INTO THE LOW TO MID 70S BEFORE THE FRONTAL PASSAGE COOLS THINGS OFF BY LATE IN THE DAY. 850MB TEMPS DROP TO AROUND +7C BY FRIDAY EVENING HOWEVER ANY LAKE RESPONSE WILL LIKELY BE LIMITED TO JUST INCREASED STRATO-CU DOWNSTREAM OF THE LAKES AS MID-LEVELS WILL BE EXTREMELY DRY AND FLOW WILL BE STRONGLY SHEARED. IT WILL CERTAINLY FEEL LIKE EARLY AUTUMN AS TEMPERATURES DROP INTO THE 50S WITH EVEN COOLER READINGS IN INTERIOR VALLEYS DROPPING INTO THE UPPER 40S. SATURDAY SHOULD BE A VERY PLEASANT DAY WITH PLENTY OF SUNSHINE TO GO AROUND WITH THE EXCEPTION OF AREAS IMMEDIATELY DOWNSTREAM FROM THE LAKES. THE UPPER LOW RESPONSIBLE FOR THE COOL DOWN WILL CONTINUE TO SPIN NEAR JAMES BAY WITH THE REGION REMAINING UNDER ITS INFLUENCE WITH THE RESULTING TEMPERATURES MORE REFLECTIVE OF MID-SEPTEMBER RATHER THAN MID-AUGUST. GFS IS HINTING AT AN AREA OF INCREASING MID-LEVEL MOISTURE MOVING ACROSS THE GREAT LAKES SUNDAY NIGHT WHICH COMBINED WITH BETTER ALIGNED WESTERLY FLOW MAY ALLOW FOR THE DEVELOPMENT OF LAKE EFFECT RAIN SHOWERS DOWNSTREAM OF LAKE ONTARIO...HOWEVER CONFIDENCE IN THIS IS LOW AND WILL KEEP POPS LIMITED TO JUST SLIGHT CHANCE. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... THE LOWER GREAT LAKES WILL REMAIN UNDER THE INFLUENCE OF THE UPPER LOW THAT REMAINS RELATIVELY STATIONARY IN THE VICINITY OF JAMES BAY THROUGH MONDAY NIGHT. A SERIES OF WEAK SHORTWAVES WILL ROTATE ACROSS THE REGION DURING THIS PERIOD...HOWEVER WITH LITTLE IN THE WAY OF MOISTURE TO WORK WITH...NOT EXPECTING ANYTHING MORE THAN A SLIGHT CHANCE OF SHOWERS ON MONDAY AND TUESDAY. EXPECT TEMPERATURES TO BEGIN TO REBOUND ON TUESDAY AS A STRENGTHENING UPPER LEVEL JET OVER NEW ENGLAND ALONG WITH THE DEPARTURE OF THE LAST OF THE SHORTWAVES SHUNTS THE UPPER LEVEL LOW AWAY FROM ONTARIO AND OFF INTO THE CANADIAN MARITIMES LEAVING A MUCH LOWER AMPLITUDE FLOW REGIME ACROSS THE REGION. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... VFR ALL SITES THROUGH THIS EVENING WITH SOUTHERN TIER SEEING SOME IFR OR LOWER FOG LATE TONIGHT MAINLY ACROSS THE VALLEYS. RADAR IS CLEAR THIS AFTERNOON AT ALL TAF SITES WITH JUST A SLIGHT CHANCE OF A SHOWER. MAIN IMPACT IS JUST ENHANCED TCU THIS AFTERNOON WITH LIMITED SHOWERS. SOME TSRA IS OBSERVED WEST OF LAKE ONTARIO BUT HIGH-RES GUIDANCE INDICATES THIS SHOULD FALL APART BEFORE REACHING WNY WITH THE LOST OF HEATING. HIGH PRESSURE AND DRIER AIR WILL BUILD INTO THE REGION TONIGHT WITH CIGS SCATTERING OUT. WITH THE CLEARING SKIES AND LIGHT WINDS...SOME VALLEY FOG WILL BE POSSIBLE ACROSS THE SOUTHERN TIER LATE. HIGH PRESSURE RIDGED OVER THE REGION ON THURSDAY WILL RESULT MAINLY CLEAR SKIES AND SOUTHWEST WINDS. OUTLOOK... THURSDAY NIGHT AND FRIDAY...A PERIOD OF SHOWERS/THUNDERSTORMS WITH ASSOCIATED MVFR...OTHERWISE VFR. SATURDAY...POSSIBLE MVFR/IFR FOG EARLY OTHERWISE VFR. SUNDAY...VFR. MONDAY...CHANCE OF SHOWERS/TSTRMS. MAINLY VFR. && .MARINE... WINDS AND WAVES WILL REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH THURSDAY WITH FAIR WEATHER. BUFFALO RADAR SHOWS SOME SHOWERS AND THUNDERSTORMS NORTH OF LAKE ERIE BUT EXPECT WILL DISSIPATE BEFORE ARRIVING TO WNY. NO IMPACTS FOR THE NEARSHORES. MOSTLY SUNNY SKIES THURSDAY WITH LIGHT SOUTHWEST WINDS AS SURFACE RIDGING SHIFTS OVER THE REGION. THURSDAY NIGHT AND FRIDAY...A COLD FRONT WILL CROSS THE LOWER LAKES ALONG WITH THE LIKELIHOOD OF ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS...SOME OF WHICH COULD PRODUCE LOCALLY GUSTY WINDS. BEHIND THE FRONT...A BRISK WESTERLY FLOW OF COOLER AIR WILL SET UP ACROSS LAKE ONTARIO ON FRIDAY...WITH WINDS AND WAVES POTENTIALLY REACHING ADVISORY CRITERIA. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS... NEAR TERM...JJR/SMITH SHORT TERM...WOOD LONG TERM...WOOD AVIATION...SMITH MARINE...JJR/SMITH
Hazardous weather outlook, Aug 15, 7:22 AM EDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 722 AM EDT WED AUG 15 2012 NYZ001>008-010>014-019>021-085-161130- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 722 AM EDT WED AUG 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A STRONG COLD FRONT WILL SWEEP ACROSS WESTERN AND NORTH CENTRAL NEW YORK EARLY FRIDAY MORNING. THUNDERSTORMS ASSOCIATED WITH THIS FRONT COULD PRODUCE STRONG GUSTY WINDS IN EXCESS OF 40 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-161130- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 722 AM EDT WED AUG 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. A STRONG COLD FRONT WILL SWEEP ACROSS THE LOWER GREAT LAKES EARLY FRIDAY MORNING. THUNDERSTORMS ASSOCIATED WITH THIS FRONT COULD PRODUCE STRONG GUSTY WINDS IN EXCESS OF 40 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF JJR/RSH
In the hours before
Special weather statement, Aug 15, 5:58 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
558 PM EDT WED AUG 15 2012
NYZ010-085-152245-
ERIE NY-
558 PM EDT WED AUG 15 2012
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS UP
TO 30 MPH AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR GRAND
ISLAND...AND MOVING SOUTHEAST AT 20 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
KENMORE AND TONAWANDA...
BUFFALO...
CHEEKTOWAGA AND LACKAWANNA...
CHEEKTOWAGA AND DEPEW...
WEST SENECA AND LANCASTER...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
LAT...LON 4306 7901 4294 7858 4273 7875 4281 7888
4285 7887 4287 7891 4294 7892 4296 7899
4299 7903 4302 7903
ARThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 6:18 AM EDT | Dense Fog Advisory | BUF | Erie | 64 min |
| Aug 15, 5:58 PM EDT | Special Marine Warning | BUF | 31 min |
Nearby
Special Weather Statements in New York, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.